Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    What's the significance of bundle branch block in recent syncope?

    A 79-year-old patient with congested heart failure (approx. 7 years), has experienced 2/3 episodes of syncope in the past 6 months. She undertook a 24-hour Holter monitor, and the results were:

    “Sinus rhythm with bundle branch block pattern. The average rate was 86, the minimum rate was 53 at 6.15pm, the maximum rate was 131 at 9pm. Frequent ventricular ectopic beats including 1 trigeminy run. Rare supra ventricular ectopic beats, including 2 (4-12 beats) atrial tachycardia runs, with rates up to 170bpm. No pause greater than 2 seconds. No patient triggered events.”

    The patient was told to cease some of her cardiac medications with no referral to a cardiologist. Should she be seen by cardiologist? Do these symptoms indicate any early warning signs of complete heart block?

    Very concerned, and seeking your opinion as a cardiologist/specialist. Much appreciated.
  • Find a professional to answer your question

  • 6

    Thanks

    Dr Michael Davis

    Cardiologist (Heart Specialist)

    Electrophysiologist and pioneer in catheter ablation and in the management of atrial fibrillation. Expertise in arrhythmia device therapy, coronary care, echocardiography. View Profile

    The input of a cardiologist, and best an electrophysiologist with expertise in heart rhythm disturbances, should be sought urgently. The major concern in someone with heart failure and bundle branch block is that syncope is related to life-threatening ventricular arrhythmia.

    Intermittent bradycardia (slow heart beat) is possible but less likely. Device therapy, either a pacemaker or implantable defibrillator, may be indicated. With bundle branch block a cardiac resynchronisation device may help heart failure as well as preventing arrhythmia-related loss of consciousness. 

    Whilst other causes of syncope, such as low blood pressure, are possible and may be the reason the medications were stopped, discontinuation of a beta blocker may have worsened the prognosis in someone with heart failure. 


answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question

Empowering Australians to make better health choices